KENDALL EMERSON JR., M.D.; JURG MULLER, M.D.; ADELINA DE SOUZA, M.D.; GEORGE LOUTFI, M.D.
Whereas the beneficial effect of testosterone in the palliative treatment of breast cancer has been well established (1), it has not been as generally appreciated that this hormone may exert an adverse effect on the course of this disease in some patients. Farrow and Woodward (2) were the first to point out that in occasional patients testosterone produces a dangerous rise in serum calcium. Since then, a number of reports (3-5) have appeared of severe toxic reactions, characterized by hypercalcemia, uremia, and coma occurring in patients with extensive osteolytic metastases from breast cancer during treatment with both androgens and estrogens.
Learn more about subscription options.
Register Now for a free account.
EMERSON K, MULLER J, DE SOUZA A, LOUTFI G. Paradoxical Response of Metastatic Breast Cancer to 17-Ethyl-19-Nortestosterone. Ann Intern Med. 1961;55:742–748. doi: 10.7326/0003-4819-55-5-742
Download citation file:
Published: Ann Intern Med. 1961;55(5):742-748.
Breast Cancer, Hematology/Oncology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only